Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Wilmington, NC

May 9, 1997Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 9, 1997, 7:00 PM EDT for Williamsburg County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1997, 7:00 PM EDT (23:00 UTC)
Expired
May 9, 1997, 7:45 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS1 KILM 092300 RRA
SVRILM
SCC089-092345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT FRI MAY 9 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...WILLIAMSBURG COUNTY
 
AT 7 PM A SEVERE THUNDERSTORM WAS JUST WEST OF KINGSTREE MOVING TO THE
SOUTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE
PRECAUTIONS AS THIS STORM APPROACHES.
 
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100
MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY
DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN
INJURE ANYONE CAUGHT OUTSIDE.
 
 
CH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:26 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 9, 2:26 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT FRI MAY 9 1997

CAE: RAISE TEMPS TON FOR THE PEE DEE TO AROUND 50. SUG KEEPING A 20%
EVE POP FOR THE PEE DEE AND 30% FOR THE N COAST.

RAH: PRESENT FCST FOR TON AND SAT LOOKS OK.

SFC TROF CONTS TO LINGER OVER THE CENTRAL SECTIONS OF THE CAROLINAS
WITH THE CD FNT MOVING INTO THE MOUNTAINS. RESULTANT SEA BREEZE HAS
DEVELOPED BUT IS STRUGGLING TO MOVE INLAND. ADAP CHARTS SHOWING THE
BEST MOISTURE CONV ALONG THE LEE SIDE OF THE NC MOUNTAINS AHEAD OF THE
FNT. MODELS STILL KEEP THE NORTHERN STREAM S/WV TO THE NORTH OF THE
AREA BUT CLOSE ENOUGH TO PROVIDE SOME LIFT THROUGH EARLY EVENING.
ENOUGH BOUNDARIES EXIST THIS AFTN THAT RW/TRW NOT OUT OF THE QUESTION
UNTIL THE FNT MOVES OFF THE COAST SHORTLY AFTER SUNSET. THINK IT BEST
TO MAINTAIN CHC POPS ACROSS THE ENTIRE AREA FOR EARLY THIS EVE. DEW
POINTS BEHIND THE FNT DROP BACK INTO THE 40S AND AS THIS DRIER AIR
FILTERS IN TON EXPECT TEMPS TO DROP INTO THE LOWER 50S. H5 TEMPS REMAIN
COOL TOMORROW SO WILL LIKELY SEE SOME FAIR WX CU WITH TEMPS IN THE
UPPER 60S TO LOWER 70S.

CWF: WITH CAA BEHIND THE FNT TON WIND SPEEDS LIKELY TO STAY AROUND 25
KNOTS AS THEY SWITCH TO THE NW. WITH THE OFFSHORE FLOW SEAS WILL STAY
IN THE 5 TO 6 FT RANGE. CONT THE SCA.

ILM BU 053/068 047/071 049 300
FLO BU 051/071 045/075 045 200

IRELAND

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.